Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 234, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2014, 2:15 PM CDT for Ellis County, Trego County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2014, 2:15 PM CDT (19:15 UTC)
- Expired
- Aug 27, 2014, 2:40 PM CDT
- In force
- 25 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 2:15 PM CDT | HAIL 0.75 | 4 Ne Cedar Bluff, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
166
WUUS53 KDDC 271915
SVRDDC
KSC051-195-272015-
/O.NEW.KDDC.SV.W.0234.140827T1915Z-140827T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT WED AUG 27 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL TREGO COUNTY IN WEST CENTRAL KANSAS...
WEST CENTRAL ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 315 PM CDT
* AT 215 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR
BLUFF...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...RIGA AND YOCEMENTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3875 9961 3882 9976 3906 9967 3887 9934
TIME...MOT...LOC 1915Z 213DEG 18KT 3882 9968
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
272
WWUS53 KDDC 271928
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
228 PM CDT WED AUG 27 2014
KSC051-195-272015-
/O.CON.KDDC.SV.W.0234.000000T0000Z-140827T2015Z/
TREGO KS-ELLIS KS-
228 PM CDT WED AUG 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EAST CENTRAL TREGO AND WEST CENTRAL ELLIS COUNTIES...
AT 227 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIGA...MOVING
NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...RIGA AND YOCEMENTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3880 9958 3887 9972 3906 9967 3887 9934
TIME...MOT...LOC 1927Z 213DEG 18KT 3887 9964
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN989
WWUS53 KDDC 271940
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT WED AUG 27 2014
KSC051-195-271950-
/O.CAN.KDDC.SV.W.0234.000000T0000Z-140827T2015Z/
TREGO KS-ELLIS KS-
240 PM CDT WED AUG 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TREGO AND WEST
CENTRAL ELLIS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3880 9958 3887 9972 3906 9967 3887 9934
TIME...MOT...LOC 1938Z 213DEG 18KT 3893 9959
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:32 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 27, 1:32 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 132 PM CDT WED AUG 27 2014 ...UPDATE TO LONG TERM... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 202 AM CDT WED AUG 27 2014 SUBTLE UPPER LEVEL DISTURBANCES EMBEDDED IN A SOUTHWEST FLOW WILL CROSS THE CENTRAL PLAINS OVER THE NEXT 36 TO 48 HOURS AS THE MAIN UPPER LEVEL TROUGH MOVES SLOWLY EAST ACROSS THE FOUR CORNERS REGION. EARLIER THIS MORNING THE WATER VAPOR LOOP, AND 00Z WEDNESDAY UPPER AIR ANALYSIS PLACED ONE OF THE UPPER WAVES WERE LOCATED OVER NORTHEAST NEW MEXICO. RADAR MOSAIC AND SURFACE OBSERVATION INDICATED SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING AHEAD OF THIS FEATURE ACROSS THE OKLAHOMA AND TEXAS PANHANDLE. NAM, GFS, AND HRRR WERE ALL IN GOOD AGREEMENT IN MOVING THIS AREA OF PRECIPITATION ACROSS WESTERN KANSAS DURING THE EARLY MORNING HOURS AND BASED ON 06Z VERIFICATION OF THE UPPER WAVE AND AREA FAVORABLE FOR PRECIPITATION THESE MODELS APPEAR TO HAVE A GOOD HANDLE ON THIS EARLY MORNING EVENT. WILL THEREFORE KEEP HIGH CHANCE OR EVEN LIKELY WORDING FOR THUNDERSTORMS THROUGH AT LEAST 15Z ACROSS NORTH CENTRAL AND MUCH OF WESTERN KANSAS AS THE UPPER WAVE PASSES. AS THIS FIRST SYSTEM LIFTS NORTHEAST TOWARDS SOUTHERN NEBRASKA LATER THIS MORNING...A SECOND UPPER LEVEL DISTURBANCE WILL BEGIN TO APPROACH THE AREA FROM THE SOUTHWEST. THIS NEXT SYSTEM APPEARS TO BE LOCATED NEAR THE NOSE OF AN 300MB JET STREAK AND IS CURRENTLY FORECAST TO CROSS WESTERN KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. GIVEN THE LOCATION OF AN UPPER LEVEL JET LATE TODAY/EARLY EVENING ALONG WITH MOISTURE, AND INSTABILITY AHEAD OF THIS NEXT DISTURBANCE WILL INCREASE PRECIPITATION CHANCES DURING THE AFTERNOON AND EARLY EVENING. MAIN HAZARD CURRENTLY APPEARS TO BE PERIODS OF HEAVY RAINFALL, HOWEVER A FEW OF THE STRONGER THUNDERSTORMS IN WEST CENTRAL AND PARTS OF NORTH CENTRAL KANSAS MAY ALSO PRODUCE HAIL AND STRONG GUSTY WINDS. AS FOR TEMPERATURES TODAY WILL UNDERCUT GUIDANCE AND TREND TOWARDS WHAT THE 850MB 00Z THURSDAY MIX DOWN TEMPERATURES SUGGESTED FOR HIGHS. GIVEN THE EXPECTED CLOUD COVER AND THE 00Z 850MB TEMPERATURES WILL FAVOR AFTERNOON TEMPERATURES MAINLY IN THE MID 80S ACROSS WEST CENTRAL KANSAS AND UPPER 80S TO NEAR 90 ELSEWHERE. IN SOUTH CENTRAL KANSAS WHERE MORE SUN AND LESS CLOUDS ARE EXPECTED WILL TREND SLIGHTLY WARMER. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 128 PM CDT WED AUG 27 2014 SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS CENTRAL AND EASTERN PORTIONS OF WESTERN KANSAS FRIDAY AS AN UPPER LEVEL SHORTWAVE PUSHES EASTWARD OUT OF THE WESTERN HIGH PLAINS INTO THE CENTRAL PLAINS EARLY IN THE PERIOD. AS THE UPPER LEVEL SHORTWAVE MOVES ACROSS THE REGION, A PREVAILING SOUTHEASTERLY FLOW WILL CONTINUE TO DRAW MOISTURE UP INTO CENTRAL KANSAS AHEAD OF A SURFACE TROUGH EDGING EASTWARD ACROSS THE AREA. MEANWHILE, A +60KT UPPER LEVEL JET CORE ASSOCIATED WITH THE SHORTWAVE IS PROJECTED TO LIFT NORTHEAST AS IT SHIFTS EAST ACROSS WESTERN AND CENTRAL KANSAS. ALONG WITH THE INCREASED DYNAMIC SUPPORT ALOFT PRESENT, SHOWERS AND THUNDERSTORMS ARE LIKELY EARLY FRIDAY ACROSS CENTRAL KANSAS IN A CORRIDOR OF INCREASED INSTABILITY ALONG AND AHEAD OF THE SURFACE TROUGH AS IT MOVES THROUGH. DRIER CONDITIONS ARE THEN EXPECTED ACROSS WESTERN KANSAS THROUGH THE WEEKEND AS THE UPPER LEVEL SHORTWAVE KICKS EAST OUT OF THE CENTRAL PLAINS WHILE WEAK RIDGING ALOFT MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. BELOW NORMAL TEMPERATURES ARE EXPECTED FRIDAY AS SLIGHTLY COOLER AIR BEGINS TO FILTER SOUTHWARD INTO WESTERN KANSAS IN WAKE OF THE SURFACE TROUGH PASSING THROUGH. THE GFS AND ECMWF SHOW H85 TEMPERATURES AROUND 20C ACROSS CENTRAL KANSAS WITH NEAR 25C IN EXTREME SOUTHWEST KANSAS. ALTHOUGH INCREASED CLOUD COVER MAY BE PRESENT EARLY IN THE DAY, LOOK FOR HIGHS GENERALLY UP INTO THE LOWER TO MID 80S(F) FRIDAY AFTERNOON. A WARMING TREND IS THEN EXPECTED THROUGH THE WEEKEND AS A WEAK UPPER LEVEL RIDGE TRANSITIONS EAST ACROSS THE CENTRAL PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1210 PM CDT WED AUG 27 2014 THERE IS PLENTY OF MOISTURE IN THE AIR, AND MID LEVEL CLOUDS BLANKET THE TAF AREA. A RATHER STRONG UPPER LEVEL WAVE WILL MOVE IN FROM THE NORTHWEST THIS EVENING, AND THERE IS A CHANCE FOR SOME STRONG STORMS AT EACH TAF SITE FROM APPROXIMATELY 21Z-03Z. CIGS MAY GO DOWN TO OVC050 AND VSBYS TO 4-5SM IN RAIN AND FOG, BUT IFR CONDITIONS ARE NOT ANTICIPATED. OVERNIGHT, EXPECT SOUTHEAST WINDS OF 10 TO 13 KNOTS AND CIGS IN THE BKN090 RANGE. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 86 63 83 / 50 50 70 40 GCK 66 84 62 83 / 60 50 60 20 EHA 64 83 61 82 / 50 50 60 20 LBL 67 86 64 82 / 50 50 60 20 HYS 68 85 65 83 / 60 50 60 40 P28 71 88 67 85 / 40 60 70 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BURGERT LONG TERM...JJOHNSON AVIATION...BURKE
Hazardous weather outlook, Aug 27, 4:05 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 405 AM CDT WED AUG 27 2014 KSZ030-031-043>046-061>066-074>081-084>090-280915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 405 AM CDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BRIEFLY TAPER OFF THIS MORNING. THUNDERSTORM CHANCES WILL THEN IMPROVE ACROSS ALL OF WESTERN KANSAS BY THE MID AFTERNOON AND THEN CONTINUE THROUGH THE OVERNIGHT HOURS. SOME THUNDERSTORMS LATE TODAY AND EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL. ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS HAIL UP TO THE SIZE OF QUARTERS AND AND WIND GUSTS UP TO 60 MPH WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH SATURDAY. A FEW STRONG THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL, SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM NORTH OF A JOHNSON CITY TO GARDEN CITY TO NEAR RUSH CENTER LINE. && BURGERT FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:13 PM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Aug 26, 9:16 PM CDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Aug 27, 4:13 PM CDT | Special Weather Statement | DDC | Lane | 47 min |
| Aug 27, 4:49 PM CDT | Special Weather Statement | DDC | Finney | 56 min |
| Aug 27, 5:25 PM CDT | Special Weather Statement | DDC | Haskell | 50 min |
| Aug 27, 5:52 PM CDT | Special Weather Statement | DDC | Lane | 53 min |
| Aug 27, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.